South Carolina, 2011

Tornadoes and Hail in South Carolina, April 16, 2011

April 16, 2011 · NWS CAE · 18 events in 7 counties and zones

Supercell thunderstorms produced very large hail and 2 tornadoes in the east Midlands and Pee Dee region of SCs. No injuries or deaths occurred and only trees were taken down by the tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$327,000
Crop damage
$74,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Supercell thunderstorms produced very large hail and 2 tornadoes in the east Midlands and Pee Dee region of SCs. No injuries or deaths occurred and only trees were taken down by the tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 16, 10:39 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 16, 10:39 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1139 AM EDT SAT APR 16 2011

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN MISSOURI WILL MOVE NORTHEAST...DRAGGING
A COLD FRONT ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS
WILL SPREAD OVER THE AREA TODAY WITH THE POTENTIAL FOR SOME
SEVERE THUNDERSTORMS AS WELL. THE COLD FRONT WILL PUSH EAST OF
THE AREA LATE THIS AFTERNOON OR EARLY THIS EVENING...BRINGING AN
END TO THE RAINFALL. HIGH PRESSURE WILL BUILD INTO THE REGION
SATURDAY NIGHT AND SUNDAY ALONG WITH COOLER AND DRIER AIR.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

QUICK UPDATE TO ADJUST HOURLY POPS AS FRONTAL BOUNDARY CURRENTLY
PUSHING INTO THE MIDLANDS. ATMOSPHERE CONTINUES TO DESTABILIZE
AHEAD OF THE FRONT WITH STRONGLY SHEARED ENVIRONMENT WHICH WILL
SUPPORT STRONG TO SEVERE STORMS THIS AFTERNOON AHEAD OF THE FRONT.
RADAR IMAGERY SHOWING LINE OF CONVECTION ALONG THE FRONT
INTENSIFYING AS IT MOVES INTO MORE UNSTABLE AIR AND ISOLATED CELLS
AHEAD OF THE FRONT ARE DEVELOPING AND HAVE THE POTENTIAL TO BECOME
SUPERCELL STORMS. TORNADO WATCH CONTINUES UNTIL 1 PM BUT COUNTIES
BEHIND THE FRONT HAVE BEEN CLEARED. EXPECT ANOTHER WATCH WILL BE
ISSUED EARLY AFTERNOON FOR LOCATION AHEAD OF THE FRONT. FRONT
SHOULD BE THROUGH COLUMBIA BY 2 PM AND EAST OF THE FORECAST AREA
BY 4-5 PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE COLD FRONT SHOULD CLEAR THE REMAINING EAST LOCATIONS EARLY
THIS EVENING AND SHOWERS AND THUNDERSTORMS WILL COME TO AN END.
HIGH PRESSURE WILL BRING COOLER DRIER CONDITIONS TO THE REGION
TONIGHT AND SUNDAY. LOWS TONIGHT WILL BE IN THE 40S AND HIGHS
SUNDAY WILL BE IN THE MID 70S. WINDS BECOME SOUTHWEST BY MONDAY
AND HIGH TEMPERATURES WILL RECOVER INTO THE LOWER 80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UPPER FLOW ZONAL MONDAY NIGHT AND TUESDAY. THEN UPPER RIDGE BUILDS
OVER SOUTHEAST USA WEDNESDAY AND THURSDAY WITH DRY WEATHER
EXPECTED. WITH UPPER RIDGE...HIGH TEMPERATURES ABOVE NORMAL IN
THE LOWER TO MID 80S TUESDAY THROUGH THURSDAY AND LOWS IN THE
UPPER 50S TO LOWER 60S. ANOTHER SYSTEM APPROACHES BY FRIDAY WITH
A 20-30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. STILL WARM
WITH HIGHS IN THE LOWER TO MID 80S.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
INCREASING LOW LEVEL SE WINDS. WILL MAINTAIN WIND SHEAR MENTION.
SOME STRATUS DEVELOPMENT EXPECTED IN THE NEAR TERM...WITH MVFR CIGS.
MAIN FRONT AND BAND OF SHOWERS AND THUNDERSTORMS TO OUR
WEST...CURRENTLY MOVING EAST INTO W GA. SOME SHOWER ACTIVITY
DEVELOPING AHEAD OF IT. WILL HANDLE INITIAL ACTIVITY WITH VCSH IN
THE NEAR TERM. LATEST INFORMATION SUGGESTS MAIN ACTIVITY MAY REACH
AGS/DNL AROUND 13Z...AND PROGRESS EASTWARD ACROSS THE FA DURING THE
DAY...WITH CLEARING FROM WEST TO EAST DURING THE AFTERNOON ALONG
WITH SHIFTING WIND DIRECTIONS AS THE FRONT MOVES THROUGH. SOME OF THE
THUNDERSTORMS COULD BE SEVERE. FOR NOW...WILL MENTION PREDOMINATE
SHOWER ACTIVITY WITH A CB CLOUD GROUP AND AMEND LATER TO INCLUDE ANY
THUNDER MENTION TO THE NEAR TERM WHEN SUFFICIENT CONFIDENCE OF TS
AFFECTING TAF SITES WARRANTS. BREEZY TO WINDY CONDITIONS EXPECTED
TODAY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
INTERESTS ARE EXPECTED SATURDAY NIGHT THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.
&&

NEAR TERM...HC
Hazardous weather outlook, Apr 16, 5:30 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
630 AM EDT SAT APR 16 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
630 AM EDT SAT APR 16 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 149 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

AN APPROACHING COLD FRONT WILL SPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY. THERE MAY BE SOME SEVERE STORMS IN THE
WEST THIS MORNING AND IN THE EAST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 16, 9:05 AM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1005 AM EDT SAT APR 16 2011

SCZ027-028-036-037-161500-
CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
1005 AM EDT SAT APR 16 2011

...A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE IN
COLUMBIA...

AT 959 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS LOCATED OVER COLUMBIA EXTENDING
SOUTHWESTWARD INTO WESTERN ORANGEBURG COUNTY MOVING NORTHEAST AT 50
MPH.

OCCASIONAL LIGHTNING AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH
Special weather statement, Apr 16, 11:32 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 PM EDT SAT APR 16 2011

SCZ015-016-021-022-027-028-037-161730-
CALHOUN-CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEXINGTON-RICHLAND-
1232 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS WERE AFFECTING
CALHOUN...CHESTERFIELD...FAIRFIELD...KERSHAW...LANCASTER...
LEXINGTON AND RICHLAND COUNTIES...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHERN LANCASTER
COUNTY SOUTH WEST TO SOUTHERN LEXINGTON COUNTY MOVING NORTHEAST AT
50 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH

The radar

The Columbia radar (KCAE), 26 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Richland

When
April 16, 12:20 PM EST to 12:24 PM EST
Where
Richland County, 2.2 mi NE of Weddell
Measured
1 in hail
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
34.100, -80.900

WIS TV reported quarter size hail along with trees and powerlines down at the Village of Sandhills.

Thunderstorm Wind, Richland

When
April 16, 12:20 PM EST to 12:24 PM EST
Where
Richland County, 4.24 mi ESE of Weddell
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
34.060, -80.860

Sheriff reported t and powerlines down at Hwy 76 and Hiller road.

Thunderstorm Wind, Kershaw

When
April 16, 12:52 PM EST to 12:56 PM EST
Where
Kershaw County, 0.9 mi NW of Camden
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
34.260, -80.610

Electric company reported powerlines down in Camden.

Thunderstorm Wind, Sumter

When
April 16, 1:00 PM EST to 1:04 PM EST
Where
Sumter County, 1.34 mi ESE of Hagood
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Utility Company
Coordinates
34.040, -80.550

Black River Electric reported powerlines down and outages in Sumter County.

Hail, Chesterfield

When
April 16, 1:10 PM EST to 1:14 PM EST
Where
Chesterfield County, 0.9 mi NE of Patrick
Measured
1 in hail
Crop damage
$8,000
Reported by
Public
Coordinates
34.580, -80.040

Quater size hail reported by the public.

Thunderstorm Wind, Chesterfield

When
April 16, 1:15 PM EST to 1:19 PM EST
Where
Chesterfield County, Chesterfield
Measured
55 kt (63 mph) estimated gust
Property damage
$24,000
Reported by
Utility Company
Coordinates
34.730, -80.080

Powerlines and outages in Chesterfield on Church, Pelion, Edwards, and Converts roads.

Thunderstorm Wind, Lee

When
April 16, 1:17 PM EST to 1:21 PM EST
Where
Lee County, 1.14 mi W of Bishopville Muni Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
34.250, -80.250

Sheriff reported powerlines down and traffic lights out near Bishopville.

Funnel Cloud, Richland

When
April 16, 1:22 PM EST to 1:26 PM EST
Where
Richland County, 0.57 mi E of Kingville
Reported by
AWOS
Coordinates
33.800, -80.690

Weather observer at McEntire ANG Base reported a funnel cloud 9 miles SE of the base. Report sent via AWOS obs.

Hail, Orangeburg

When
April 16, 1:30 PM EST to 1:34 PM EST
Where
Orangeburg County, 1.38 mi S of Orangeburg
Measured
1.75 in hail
Property damage
$40,000
Crop damage
$12,000
Reported by
Law Enforcement
Coordinates
33.480, -80.870

Sheriff reported golf ball size hail at FIRE STATION 4 located at Rowesville Road and Prosperity Drive.

Hail, Sumter

When
April 16, 1:35 PM EST to 1:39 PM EST
Where
Sumter County, Pinewood
Measured
1 in hail
Crop damage
$4,000
Reported by
Public
Coordinates
33.730, -80.470

Public reported quarter size hail in and around Pinewood.

Hail, Clarendon

When
April 16, 2:00 PM EST to 2:04 PM EST
Where
Clarendon County, 1.38 mi S of Summerton
Measured
1 in hail
Crop damage
$4,000
Reported by
Law Enforcement
Coordinates
33.600, -80.350

Sheriff reported 1 inchf hail on Furse Road.

Thunderstorm Wind, Clarendon

When
April 16, 2:05 PM EST to 2:09 PM EST
Where
Clarendon County, 1.38 mi S of Summerton
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.600, -80.350

Powerlines down and outages in and around Summerton.

Thunderstorm Wind, Clarendon

When
April 16, 2:17 PM EST to 2:21 PM EST
Where
Clarendon County, 2.69 mi WNW of St Paul
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.600, -80.440

Sheriff reported trees down on Governor Richards Road in Rimini.

Tornado, Clarendon

When
April 16, 2:27 PM EST to 2:40 PM EST
Where
Clarendon County, 3.34 mi S of Gable to 3.06 mi SW of Central Xrds
Rating
EF0
Path length
9.63 mi
Path width
40 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
33.772, -80.096

A NWS storm survey found an EF0 tornado in eastern Clarendon County. The path consisted of intermittent touchdowns the took down trees. The tornado formed near Brewington road and ended just north northeast of Union Crossroads.

Hail, Clarendon

When
April 16, 2:28 PM EST to 2:32 PM EST
Where
Clarendon County, 3.86 mi SSW of Gable
Measured
4.25 in hail
Property damage
$80,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
33.770, -80.130

Sheriff reported baseball to softball size hail at Hwy 301 and North Brewington road causeing severe damage to roofs and vehicles.

Hail, Clarendon

When
April 16, 2:35 PM EST to 2:39 PM EST
Where
Clarendon County, 0.69 mi N of Turbeville
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$12,000
Reported by
Law Enforcement
Coordinates
33.890, -80.020

Sheriff reported golf ball size hail in Turbeville.

Hail, Clarendon

When
April 16, 2:38 PM EST to 2:42 PM EST
Where
Clarendon County, 0.69 mi N of Turbeville
Measured
4.25 in hail
Property damage
$60,000
Crop damage
$14,000
Reported by
Law Enforcement
Coordinates
33.890, -80.020

Sheriff reported baseball to softball size hail at FIRE STATION 2. Time estimated from radar.

Tornado, Clarendon

When
April 16, 3:13 PM EST to 3:21 PM EST
Where
Clarendon County, 5.68 mi S of Manning Clarendon Ar to 6.31 mi S of Foreston
Rating
EF1
Path length
8.86 mi
Path width
50 yd
Property damage
$14,000
Reported by
Utility Company
Coordinates
33.498, -80.226

Santee Cooper Dam Operations at Lake marion reported a tornado was sighted over the lake then touched down below the dam on the Clarendon County side fo the lake uprooting trees and snapping some of the them off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyThe tornado archive for South Carolina, 2011Warnings in South Carolina, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285465, 285468, 285469, 285470, 285466, 285471, 285472, 285464, 285467, 285485, 285474, 285473, 285475, 285479, 285477, 285476, 285478, 285482.